Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 229, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 2, 2002, 4:04 PM CDT for Etowah County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 4:04 PM CDT (21:04 UTC)
- Expired
- Jul 2, 2002, 4:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Etowah County, AL
The radar
The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 4:08 PM CDT | Hail 0.75 | Rainbow City, AL | Dime size hail was reported in Rainbow City. |
| Jul 2, 4:20 PM CDT | Hail 1.75 | Attalla, AL | Quarter to golf ball size hail was observed in and around Attalla. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2420 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 883 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
473 WUUS54 KBMX 022104 SVRBHM ALC055-022130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 404 PM CDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ETOWAH COUNTY IN NORTHEAST ALABAMA * UNTIL 430 PM CDT * AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ATTALLA...MOVING SOUTHWEST AT 5 MPH. LARGE HAIL IS LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INSIDE...AND STAY AWAY FROM WINDOWS. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:45 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 2, 2:45 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 245 PM CDT TUE JUL 02 2002 LITTLE CHANGE IN CURRENT WEATHER PATTERN OVER THE NEXT COUPLE OF DAYS, AND MAYBE FOR THE NEXT WEEK. AN UPPER TROF REMAINS ALONG THE EAST COAST WITH AN UPPER RIDGE TO OUR NORTHWEST. A SERIES OF WEAK IMPULSES MOVE ACROSS THE AREA IN THE NORTHEAST UPPER LEVEL FLOW. THIS, COMBINED WITH A MOIST AND UNSTABLE AIRMASS, WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY, MOST NUMEROUS DURING MAX HEATING. LATER IN THE WEEK THE UPPER RIDGE STRENGTHENS AND DROPS A LITTLE FURTHER SOUTH, BUT A MOIST AND UNSTABLE AIRMASS SHOULD REMAIN IN PLACE. POPS TONIGHT SUBJECT TO LAST MINUTE CHANGES BASED ON RADAR COVERAGE. HSV 071/092 071/092 071 3424 BHM 071/091 071/092 071 3424 MGM 071/092 071/092 071 3424 .BHM...NONE.
In the hours before
Special weather statement, Jul 2, 1:32 PM CDT, 2 hours 32 minutes before
ALZ001>050-022032- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 132 PM CDT TUE JUL 02 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... NOT MUCH CHANGE IN THE WEATHER PATTERN EXPECTED OVER THE NEXT FEW DAYS. SCATTERED AFTERNOON STORMS WILL REMAIN THE NORM. SOME OF THESE STORMS WILL BECOME STRONG TO SEVERE. LOCALLY BRIEF HEAVY RAIN...FREQUENT LIGHTNING...WIND GUSTS GREATER THAN 30 MILES AN HOUR...AND SMALL HAIL MAY ACCOMPANY SOME OF THE STRONGER STORMS. NO ORGANIZED OR WIDESPREAD SEVERE WEATHER IS EXPECTED. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 1:40 PM CDT | Severe Thunderstorm Warning | BMX | Shelby | 35 min |
| Jul 2, 1:57 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson | 33 min |
| Jul 2, 2:19 PM CDT | Severe Thunderstorm Warning | BMX | Talladega | 26 min |
| Jul 2, 2:43 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 32 min |
| Jul 2, 3:00 PM CDT | Severe Thunderstorm Warning | BMX | Chilton, Shelby | 30 min |
| Jul 2, 3:25 PM CDT | Severe Thunderstorm Warning | BMX | Walker | 20 min |
| Jul 2, 3:49 PM CDT | Severe Thunderstorm Warning | BMX | Autauga | 26 min |
| Jul 2, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 30 min |
| Jul 2, 4:32 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 43 min |
| Jul 2, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 41 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.